Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Indianapolis, IN

September 23, 2001Monroe County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 23, 2001, 4:50 PM EST for Monroe County, Owen County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 4:50 PM EST (21:50 UTC)
Expired
Sep 23, 2001, 5:30 PM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 5:19 PM ESTHail 1Ellettsville, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WUUS53 KIND 232149
SVRIND
INC105-119-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EST SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BLOOMINGTON
  SOUTHEASTERN OWEN COUNTY IN WEST CENTRAL INDIANA

* UNTIL 530 PM EST

* AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ELLETTSVILLE...OR ABOUT
  17 MILES WEST OF BLOOMINGTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLETTSVILLE AT 520 PM EST
  BLOOMINGTON AT 530 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3922 8697 3916 8683 3916 8647 3934 8657

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 23, 3:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SUN SEP 23 2001

MAIN CHALLENGE FOR THIS FCST WL BE TRW CHANCES TODAY AND THEN WHEN TO
MENTION CLRG AND HOW COOL IT WL GET AS A CD FNT MOVES ACRS THIS AFT
AND A SHARP TROF FOLLOWS ON MONDAY. H20 VAPOR IMAGERY WAS SHOWING A
SHARP UPR TROF FM NERN MN TO XTRM SERN SD IN GENERAL AGREEMENT WITH
THE MODELS. MEANWHILE...IR PIX AND SFC OBS SHOWING AREA OF MID CLDS
SPREADING E ACRS THE FA WITH CD CLD TOPS TO -65 DEGREES CELSIUS ACRS
ERN KS...NRN MO AND SRN IA ASSOCIATED WITH A LG AREA OF CONVECTION
ALONG AND AHEAD OF A CD FNT FM SRN MN TO WRN IA TO SWRN KS.

MODELS HAVE BEEN INCONSISTENT IN TIMING AND STRENGTH OF THE
AFOREMENTIONED UPR TROF AND EVENTUAL CLOSED LOW. HOWEVER...THEY WERE
IN PRETTY GOOD AGREEMENT THIS TIME AROUND AND ARE ESPECIALLY CLOSE ON
THE MN LVL RH AND UVM PROGS AND SEE NO REASON TO DEVIATE MUCH FM
THEM. THE ONE THING THAT STOOD OUT...HOWEVER...WAS THE MODELS NOT
GENERATING MUCH QPF. BELIEVE WITH STRENGTH OF SYS...CAPES PROGGED TO
1000 J/KG THIS AFT...NICE JET STREAK ENHANCEMENT AND FAVORABLE TIME
OF DAY OF THE FROPA...PRECIP AMOUNTS SHOULD BE MUCH GREATER THAN QPF
PROGS INDICATE. ONLY THING FAVORING THE MODELS WOULD BE THE FAST
MOVEMENT OF THE CD FNT WITH SUCH NICE UPR PUSH. AT ANY RATE...WOULD
EXPECT SQUALL-LINE DEVELOPMENT WITH SVR THREAT PER THE SPC DAY1
DISCUSSION ACRS NWRN SECTIONS OF THE FA BY EARLY AFT. PRETTY GOOD
SHEAR INDICATED BY THE MODELS FM 1000-700 MB AT 18Z WITH 10 KTS AT
H1000 AND 40 KTS AT H7 AND DIRECTIONAL SHEAR AT GREATER THAN 45
DEGREES. AREA ALSO IN RR QUAD OF 80 KT JET STREAK ACRS NWRN INDIANA
BY THIS EVE WITH H5 WINDS FM 40-50 KTS. MODELS THEN SPREAD THE BEST
LIFT/DEEP MOIST INTO SERN ZONES BY 00Z THIS EVE JUST AHEAD OF THE CD
FNT. MODELS THEN PUSH A DRY SLOT ACRS TNGT...BUT COMBO OF UPR TROF TO
THE W AND PLNTY OF MOIST AT AND BLO H8 SHOULD KEEP THE CLDS AROUND
AND ALSO POPS GOING. LIKELY POPS OF THE MOS LOOK A BIT MUCH THOUGH
AND WL GO WITH CHC POPS INSTEAD. CLOSED LOW DVLPS LATE MON AND SHIFTS
E INTO OH BY EVE. DESPITE LOW MOS POPS...THINK AT LEAST MRNG CHC POPS
WARRANTED WITH UPR TROF MOVING THROUGH. BY AFT...COLUMN DRIES NICELY
BUT STILL ENOUGH MOIST/LIFT NE TO KEEP SMALL POPS GOING AND CU RULE
WOULD FAVOR KEEPING MOSTLY CLDY SKIES GOING. SKIES SHOULD FINALLY CLR
MON NGT AS THE UPR LOW PULLS E INTO ERN OH.

EXTENDED LOOKS PRETTY QUIET AS SFC HIGH PRES RIDGE ACRS THE MSP VLY
GRADUALLY WORKS ITS WAY E AND COLUMN DRIES EVEN MORE.

MOS TEMPS AGREE VERY WELL TODAY AND APPEAR REASONABLE. PREFER WARMER
FWC TNGT WITH CLDS HANGING AROUND. MOS NUMBERS AGAIN VERY CLOSE ON
MONDAY AND SEEM TO GRASP MAGNITUDE OF CD AIR INTRUSION. MOS AGAIN
CLOSE MON NGT AND APPEARS REASONABLE WITH CLRG SKIES AND CD AIRMASS.

.IND...NONE.
KOCH

In the hours before

Local storm report, Sep 23, 4:30 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    CARMEL                    IN   1.75 INCH HAIL
09/23/01   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 23, 4:49 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST SUN SEP 23 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    CARMEL                    IN   60 MPH TSTM GUST
09/23/01   HAMILTON                       WIND ESTIMATED BY
                                          PUBLIC IN WEST CARMEL..

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 4:04 PM ESTSevere Thunderstorm WarningINDMorgan26 min
Sep 23, 4:09 PM ESTSevere Thunderstorm WarningINDHendricks, Marion36 min
Sep 23, 4:28 PM ESTSevere Thunderstorm WarningINDHamilton32 min
Sep 23, 5:46 PM ESTSevere Thunderstorm WarningINDJohnson, Shelby29 min
Sep 23, 6:08 PM ESTSevere Thunderstorm WarningINDHamilton37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.